OPINION: It's hard to hear with poisoned ears
"Can you please translate for me what is ototoxicity?" Joan inquired. Ototoxicity literally translates to "ear poisoning." Oto = ear, toxicity = poisoning. This condition is a result of exposure to chemicals or drugs which damage the inner ear--t...
"Can you please translate for me what is ototoxicity?" Joan inquired.
Ototoxicity literally translates to "ear poisoning." Oto = ear, toxicity = poisoning. This condition is a result of exposure to chemicals or drugs which damage the inner ear-the part of the ear that is responsible for balance and sending/receiving sounds. Ototoxicity may be temporary or permanent dependent upon the duration and/or type of drug or chemical exposure. While some drugs/medications can cause permanent balance and hearing disorders, it is important to note the majority of individuals who experience ototoxicity have a temporary or reversible form.
Ototoxicity may be neurotoxicity which relates to the brain receiving balance and hearing information from the inner ear. This is not truly considered ototoxicity.
Cochlear toxicity, deriving in the cochlea (the inner ear which does the actual hearing) relates to damage which may result in permanent hearing loss or tinnitus.
Vestibulotoxicity derives in the semicircular canals (the inner portion related to balance) relates to a "dizzy, woozy, off balance, unsteady" sensation. Meniere's disease, benign paroxysmal positional vertigo or other vestibular disorders which cause functions to fluctuate are not associated with ototoxicity. No drug is known to cause these disorders.
The symptoms which may be related to ototoxicity are muffled or decreased sounds, progressive hearing loss, which is painless and may be unrelated. Hearing loss often ranges from mild to severe dependent on the length and level of the toxins.
Vestibulotoxicity can range from mild balance difficulties to total deprivation of strength and balance. It is dependent upon the rate of damage, if it is unilateral or bilateral and the duration or damage. A bilateral loss related to vestibulotoxicity is often associated with headaches, sensation of fullness, imbalance to the degree of inability to walk and bouncing or blurred vision (oscillopsia), vomiting and nystagmus (rapid eye jerking). It may also produce walking with wide base of legs far apart, inability or decreased ability to walk in the dark, unsteadiness, lightheadedness and fatigue.
There are no specific tests for ototoxicity which makes diagnosis difficult. Your physician may refer you to an Audiologist for audiometric evaluations. Hearing testing by an Audiologist along with physical therapy may identify and assist in the relieving of the symptoms. Currently there are no treatments that reverse all the damage. Instead, rehabilitation performed by an audiologist and physical therapist who specialize in balance disorders is the only current treatment. Some patients are helped with hearing aids and/or cochlear implants.
If you feel you are having or may have been exposed to ototoxicity, please contact your physician for an audiometric evaluation.